Dec 09, 2015 1:00 AM

Author: Libby Mitchell


Children and opioids don’t mix. That is why households where both are present should have a naloxone kit on hand.

Enough opioids are prescribed in this state every year for every adult to have a bottle. Utah is currently fifth in the nation when it comes to opioid overdose deaths – many of which are accidental and could have been prevented if naloxone had been administered. “We aren’t only talking about heroin users,” says Jennifer Plumb, MD, a pediatrician with University of Utah Health and one of the founders of Utah Naloxone. “Children are at risk of accidental exposure if these types of medications are in the home.”

Plumb stresses that having a naloxone kit in the home isn’t indicative of heavy drug use or irresponsible parenting. It is realizing the danger inherent in having these substances present, and being prepared in case of an emergency. After all, a single pill is enough to cause an overdose in a child. “It’s about a risky substance, not risky people or behaviors,” says Plumb. “The same dose of naloxone that could save the life of a heroin user could save the life a 3-year-old or an 11-year-old who unknowingly took a prescription pain killer.”

University of Utah Health's Department of Pediatrics houses the Utah Naloxone program due to the concerns over child and adolescent overdoses. “It is part of the opiate overdose death prevention and adolescent substance abuse program,” says Plumb. “We are trying to prevent death in a range of circumstances: from accidental ingestion to experimentation gone wrong to an ongoing drug problem. Opiates in any form are killing far too many Utahans.”

Naloxone reverses an overdose by stopping opioids from bonding with receptors in the brain that control breathing. Because of its effectiveness in stopping overdose deaths it can now be prescribed in Utah by doctors, nurse practitioners and physician assistants without a physician-patient relationship. All that is required is for the provider to believe the prescription is for someone at risk for an overdose, or at risk for witnessing an overdose. “With the number of opioid overdoses on the rise that could be almost anyone,” says Plumb.

Signs of an opioid overdose are easy to identify. The person will not wake even if you shake them or say their name. Their breathing will be slowed or stopped entirely, and they will have a very distinct appearance. “The skin of an overdose patient is pale and clammy,” says Plumb. “Lips and fingernails will turn blue or even gray.”

When an overdose is suspected naloxone can be administered either with an injection or a nasal spray. If given in time both forms should be effective within three minutes, a second dose should be given. 911 should always be called when an overdose is suspected. The law protects from criminal or civil prosecution those who administer the drug and believe in good faith they are reversing an overdose. “We don’t want people to hesitate,” says Plumb. “We want people to save lives.”


Libby Mitchell

Libby Mitchell is the Social Media Coordinator for University of Utah Health Care. Follow her on Twitter @UUHCLibby.

opioids drugs kids health

comments powered by Disqus

Sign Up for Weekly Health Updates

Get weekly emails of the latest news from HealthFeed.

For Patients

Find a doctor or location close to you so you can get the health care you need, when you need it